Kentucky, 2005

Damaging Wind in Kentucky, July 1, 2005

July 1, 2005 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 1, 8:46 AM EST, 5 hours 29 minutes earlier.

Area forecast discussion, Jul 1, 8:46 AM EST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
946 AM EDT FRI JUL 1 2005

.DISCUSSION...

SFC COLD FRONT CURRENTLY STRETCHED FROM LAKE HURON DOWN THROUGH
SOUTHERN IL WILL APPROACH FROM THE NORTHWEST TODAY. LATEST SWODY1
INDICATES LESS OF A THREAT FOR SVR THAN PREVIOUSLY THOUGHT...
HOWEVER WILL CONTINUE TO LET THINGS RIDE WITH THE APPROACH OF THE
FRONT AND SOME UPPER LEVEL SUPPORT ON THE RRQ OF A JET STREAK WHICH
PREVIOUS SHIFT MENTIONED. ONLY CONCERN FOR NOW IS THE HIGH
TEMPERATURES. 850 TEMPS ARE A BIT COOLER THAN YESTERDAY...HOWEVER
FEEL MID 80S MAY BE A BIT TOO LEAN AHEAD OF THE FRONT. WILL OPEN UP
A RANGE TO ALLOW FOR SOME WARMER READINGS.

&&

.PREV DISCUSSION...

350 AM EDT FRI JUL 1 2005

PRE FNTL TROF CROSSING CWFA ATTM. SHRA/TSRA BUT SO FAR NO SVR. FNT
STILL HANGING BACK ACROSS THE OH VLY AND EXPECT CROSSING DURING
EARLY AFTN...OR PEAK HEATING. UPPER LVL JET SHOULD LEND SOME
DIVERGENCE TO UPPER ATMOS AND CREATE ADDITIONAL INSTABILITY.
HOWEVER...HELICITY WEAK SO DAMAGING WINDS THE MAIN THREAT. CAN NOT
RULE OUT ISOLATED HAIL REPORTS BUT FZNG LVL QUITE HIGH AND HAIL
WOULD HAVE TO BE VERY LARGE TO REACH THE SFC WITH ANYTHING LARGER
THAN A NICKEL.

POST FNTL WILL SEE VERY HIGH RH AND HIGH PROB FOR DENSE FOG SAT AM.
HAVE LISTED PATCHY DENSE FOG WITH 1/4 MI VIS. WILL LEAVE FOR LATER
SHIFTS TO ISSUE ADV IF NECESSARY. FNT TO CRUISE THRU AND HAVE DIPPED
HIGH TEMPS ON SAT SLIGHTLY BUT THINKING THAT WITH GOOD JUNE
SUN...TEMPS SHOULD RECOVER QUICKLY. FROM SUN ON...TEMPS WILL RETURN
TO PRE FNTL LEVELS IN THE UPPER 80S TO NEAR 90. OUR ONLY SAVING
FACTOR IS THE DEEP WOODS TENDS TO KEEP US BELOW HEAT ADVISORY
CRITERIA.

REST OF FCST IN GOOD SHAPE AS A SERIES OF WEAK VORTS CROSS THE CWFA
FROM MON THE 4TH ON AND TIMING WOULD BE PROBLEMATIC AT BEST. EACH
DISTURBANCE COULD INITIATE TSRA- IN COMBINATION WITH AFTN HEATING
BUT COVERAGE WILL BE MINIMAL.

1110 PM EDT THU JUN 30 2005

UPDATED ZONES TO KEEP SLIGHT CHANCE POPS GOING ALL NIGHT LONG ACROSS
THE CWA EXCEPT WILL INCREASE TO CHANCE ACROSS THE NORTHWEST TIER OF
COUNTIES. MCS OVER OHIO VALLEY IS MOVING TOWARDS THE AREA FROM THE
NW BUT ATMOSPHERE OVER CWA HAS BEEN WORKED OVER PRETTY GOOD THIS
EVENING WITH NO TIME TO RECOUP BEFORE THE SUNSET. THEREFORE BELIEVE
THE ACTIVITY WILL FALL APART FAIRLY QUICKLY AS IT MOVES IN.

TEMPS WERE RUNNING COOLER THAN THE GRIDS HAD PAINTED WITH JKL
ALREADY BELOW THE FORECAST MIN THUS DROPPED MIN TEMPS A FEW DEGREES
OVER THE NORTHERN HALF OF THE CWA AND ADJUSTED HOURLY TEMPS TO
BETTER HANDLE SITUATION. REMAINDER OF THE AREA LOOKED FINE AS FAR AS
TEMPS GO.

UPDATED ZONES HAVE ALREADY BEEN SENT...REST OF THE PRODUCTS ARE ON
THEIR WAY.

820 PM EDT THU JUN 30 2005

UPDATE ON ITS WAY TO TAKE OUT WATCH. ACTIVITY HAS PRETTY MUCH FADED
IN THE WATCH AREA WITH SOME CONVECTION STILL ONGOING OVER OUR
SOUTHWEST COUNTIES BUT EVEN THIS IS BEHIND THE OUTFLOW NOW AND JUST
SEEMS TO BE A BUNCH OF HEAVY RAINERS. MAYBE SOME SMALL HAIL AND
GUSTY WINDS REMAINING WITH THOSE BUT SEVERE THREAT SEEMS TO BE OVER
IN OUR CWA FOR THE EVENING.

ONLY OTHER CHANGE TO ZFP...OTHER THAN TAKING OUT THE WATCH...WILL BE
TO TAPER POPS DOWN ACROSS THE BOARD BUT ESPECIALLY ACROSS THE
NORTHERN HALF NOW THAT ACTIVITY HAS PUSHED SOUTH.

550 PM EDT THU JUN 30 2005

MCS FROM OH HAS PROPAGATED SOUTH INTO THE AREA...WITH ADDITIONAL
DEVELOPMENT TAKING PLACE AHEAD OF IT. THE CONVECTION WAS NOT HANDLED
WELL BY THE MODELS...AND HAVE AUGMENTED POPS ABOVE MOS VALUES OVER
ALL BUT THE SOUTHWEST PORTION OF THE FORECAST AREA FOR THIS EVENING.
AFTER THE EVENING CONVECTION PASSES/DIMINISHES...EXPECT CLEARING
SKIES AND QUIET WEATHER FOR MOST OF THE NIGHT...JUST A SLIGHT CHANCE
OF PRECIP AS A COLD FRONT APPROACHES THE AREA TOWARD MORNING.

ON FRIDAY AND FRIDAY NIGHT HAVE FAVORED THE ETA AND ITS HIGHER
POPS...AS WAS THE CASE YESTERDAY. HOWEVER...DID UNDERCUT THE ETA MOS
POPS SLIGHTLY IN THE SOUTH...WHILE STILL GOING WITH MINIMAL LIKELY
POPS. THREAT OF SEVERE WEATHER WILL DEPEND ON THE AMOUNT OF
DESTABILIZATION. HOWEVER...THINK THAT THE ETA IS A BIT TOO COOL
AGAIN...AND HAVE GONE CLOSER TO THE GFS MOS (WHICH WOULD BE MORE
FAVORABLE FOR STRONG STORMS). ALSO...PRECIP MAY BE AIDED BY THE
RIGHT REAR QUADRANT OF AN UPPER JET IN THE AFTERNOON.

PRECIP COULD LINGER INTO FRIDAY EVENING...ESPECIALLY IN THE
SOUTHEAST. AFTER FRONTAL PASSAGE...DRY WEATHER IS EXPECTED FROM LATE
FRIDAY NIGHT THROUGH THE WEEKEND. LEANED TOWARD THE WARMER ETA TEMPS
FOR THE WEEKEND.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GEOGERIAN
Hazardous weather outlook, Jul 1, 3:05 AM EST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
405 AM EDT FRI JUL 1 2005

KYZ080-084>088-107-109-110-112>120-020900-
BELL-BREATHITT-CLAY-FLOYD-HARLAN-JOHNSON-KNOTT-KNOX-LAUREL-LESLIE-
LETCHER-MAGOFFIN-MARTIN-MCCREARY-OWSLEY-PERRY-PIKE-WHITLEY-
INCLUDING THE CITIES OF...BARBOURVILLE...BOONEVILLE...HARLAN...
HAZARD...HINDMAN...HYDEN...INEZ...JACKSON...LONDON...MANCHESTER...
MIDDLESBORO...PAINTSVILLE...PIKEVILLE...PINEVILLE...PRESTONSBURG...
SALYERSVILLE...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
405 AM EDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY TODAY. SOME STORMS THIS AFTERNOON AND
EVENING COULD PRODUCE DAMAGING WINDS AND LARGE HAIL.

AFTER MIDNIGHT LOCALLY DENSE FOG IS EXPECTED WITH VISIBILITIES OF 1/4
MILE OR LESS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DENSE FOG IS EXPECTED SATURDAY MORNING WITH VISIBILITIES OF 1/4 MILE
OR LESS.

THERE IS A CHANCE FOR THUNDERSTORMS EACH AFTERNOON AND EVENING FROM
INDEPENDENCE DAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN STORM DAMAGE TO THE NATIONAL
WEATHER SERVICE.

KYZ044-050>052-058>060-068-069-079-083-104-106-108-111-020900-
BATH-ELLIOTT-ESTILL-FLEMING-JACKSON-LEE-MENIFEE-MONTGOMERY-MORGAN-
POWELL-PULASKI-ROCKCASTLE-ROWAN-WAYNE-WOLFE-
INCLUDING THE CITIES OF...BEATTYVILLE...CAMPTON...FLEMINGSBURG...
FRENCHBURG...IRVINE...MCKEE...MONTICELLO...MOREHEAD...
MOUNT STERLING...MOUNT VERNON...OWINGSVILLE...SANDY HOOK...
SOMERSET...STANTON AND WEST LIBERTY
405 AM EDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY TODAY. SOME STORMS THIS AFTERNOON AND
EVENING COULD PRODUCE DAMAGING WINDS AND SMALL HAIL.

AFTER MIDNIGHT LOCALLY DENSE FOG IS EXPECTED WITH VISIBILITIES OF 1/4
MILE OR LESS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DENSE FOG IS EXPECTED SATURDAY MORNING WITH VISIBILITIES OF 1/4 MILE
OR LESS.

THERE IS A CHANCE FOR THUNDERSTORMS EACH AFTERNOON AND EVENING FROM
INDEPENDENCE DAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN STORM DAMAGE TO THE NATIONAL
WEATHER SERVICE.

DUSTY

In the hours before

Local storm report, Jul 1, 8:25 AM EST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
925 AM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     2 NW SANDY HOOK         38.11N 83.15W
06/30/2005                   ELLIOTT            KY   FIRE DEPT/RESCUE

            TREES DOWN ON HIGHWAY 556

&&

ABE
Local storm report, Jul 1, 1:14 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
214 PM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     MIDDLESBORO             36.61N 83.72W
07/01/2005                   BELL               KY   FIRE DEPT/RESCUE

            FIRE DEPARTMENT REPORTED TREES DOWN ON EXETER AND CHESTER
            AVENUES.

&&

DSTAMPER

The radar

The Jackson,KY radar (KJKL), 31 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
July 1, 2:15 PM EST
Where
Perry County, Krypton
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.317, -83.350

Numerous trees down near Highway 451.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458968.